It is currently Thu Aug 17, 2017 11:38 am



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 4 posts ] 
Author Message
PostPosted: Tue Dec 04, 2012 9:18 pm 
Offline
New Poster
New Poster

Joined: Thu Jul 26, 2012 6:21 pm
Posts: 2
Hello there. I am here on behalf of my mother who has been through hell and back over the last couple of years and it hasn't been easy on us. Hopefully I can get some insight and/or suggestions from you guys that will maybe direct us on the right path.

A short intro I guess...

So my mother has had fibromyalgia and back(disk) problems since 1996. Since that time it has worsened, as you can imagine with age etc... Over the years she also developed anxiety and depression. I can't begin to count how many drugs she has been on and off with an attempt to treat her problem.

For multiple years, my mom's original doctor probably not knowing which route to take with her did what many Doc's do these days and prescribed her doses of oxycontin. And for 15 years or so if not more she has taken them and during that time, and definitely was a dependent on them.

After a suicidal route about 2-3 years ago with an outcry for help and a real low for the family, we found out about suboxone. We located a clinic nearby, and the Doc there helped more than any other person we have seeked help from for over a decades time. She was slowly on the right path taking higher doses since low doses weren't helping her after all her drug tolerance and problems she's been through.
A couple weeks/month went by and they lowered the dosage with the intention of course to make her drug free.
She started taping off slowly but then went off cold turkey. She is now experiencing severe side effects, including brain fog, inability to concentrate, depression, anxiety. She is crying, constantly sleeping in bed, and we don't know what to do.

So that was my little long story short, and I thank those who took the time to read. Now I just ask for feedback and perhaps ways to help her overcome this. She is scared to get back on Subox but doesn't want to go through hell by worsening her situation. She hasn't had a normal day in so long. What can we do? Are there any other paths we can take? Any natural remedies to help with the depression? Or something to give her to drive to get out of bed and do something..

Please share your opinions and experiences, it would mean a lot. Thank you so much. Awaiting a reply.


Top
 Profile  
 
PostPosted: Tue Dec 04, 2012 11:21 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Sat Aug 04, 2012 11:02 pm
Posts: 994
ushy86 wrote:
She is now experiencing severe side effects, including brain fog, inability to concentrate, depression, anxiety. She is crying, constantly sleeping in bed, and we don't know what to do.

So that was my little long story short, and I thank those who took the time to read. Now I just ask for feedback and perhaps ways to help her overcome this. She is scared to get back on Subox but doesn't want to go through hell by worsening her situation. She hasn't had a normal day in so long. What can we do? Are there any other paths we can take? Any natural remedies to help with the depression? Or something to give her to drive to get out of bed and do something..

Please share your opinions and experiences, it would mean a lot. Thank you so much. Awaiting a reply.


Hey Ushy. Good on you for coming here looking for answers. There's plenty of people here who have experienced similar things. A couple of really important quick questions though. How long ago did your mother stop taking Suboxone? Has the problem been getting any better, or just staying the same?

Instinctively at this stage I'd say she's either going through acute opioid withdrawal, or the longer more dragged out Post-Acute Withdrawal.

Many people who end up on Suboxone have had years of dependence on opioids. The period they spend on Suboxone can add another few years on top of that (though being on Sub at least has some long-term therapeutic value). Another important thing is that dependence on opioids does change the brain at a fundamental level. The part of the brain opioids desensitize is the parts responsible for pleasure / reward, temperature regulation, pain perception etc. It's a really primitive part of the brain that works at a deeper level than our own thinking, and can actually control what we think about more than we can control ourselves. This is why addicts can find themselves thinking of getting high against all higher-judgement.

While I can't find any scientific evidence out there to prove this (I've only been told this by a doctor but I can't find the study myself), it may well be that dependence on longer acting opioids like methadone and buprenorphine takes longer to recover from than dependence on the shorter acting ones. Methadone has a 3-4 week acute withdrawal with waves recurring up to 6 months. Buprenorphine / Suboxone has approx 2 weeks acute withdrawal with post-acute symptoms that can linger for a fair while longer. This may be because they stick to the body's fatty tissues a lot more so there's more "stored away" that takes time to seep out of the body, and while that stored away buprenorphine / methadone is still seeping out of the brain / body tissues, the brain's proteins take longer to return to normal levels.

How to deal with it? Time and staying clean is the best medicine. But to achieve that she's gotta feel a degree of wellness otherwise it's easy to go "screw it" because life without drugs feels so shit. Anti-depressants may help. If you want to explore the natural option, St John's wort has been proven to work well for mild-depression (but once the depression is moderate or severe it stops working so well). Otherwise it may be worth investigating an anti-depressant for the short-term until she feels a bit better.

Also, exercise really helps the recovery process from opioid dependence. It speeds up the release of those stored away opioids, and stimulates the release of endorphins. Can you encourage her to do some hydrotherapy? Water aerobics? Jogging? Something that's easy on the fibromyalgia.

Another thing is that for fibromyalgia, opioids can give relief but after you stop taking the opioids, certain proteins are elevated that can increase the feelings of pain she's experiencing worse than before she went on opioids. It can take up to 18 months for those proteins to drop to normal levels. So time, and hanging in there is huge.

Good luck!


Top
 Profile  
 
 Post subject:
PostPosted: Wed Dec 05, 2012 12:46 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Oct 21, 2010 10:39 am
Posts: 4028
Location: Sitting at my computer
It certainly sounds like your mother is suffering from some classic symptoms of opiate wd.

Unfortunately, there is no cure for opiate wd. For the most part, you just have to ride it out. TJ already gave you some good suggestions on things your mom can try to help ease the suffering. In addition, I'd recommend Clonidine. Clonidine is a blood pressure medication that's prescribed off label for opiate wd. I took it during my wd and it helped me more than I though it would.

Also, one of the worst things your mom can do is lie around and fixate on how shitty she feels. I know her body is screaming at her to be lazy and not do anything, but she has to not listen to her body right now. Getting up and doing something.....anything.....will help.

Best of luck to your mom and the family.

_________________
Be kind to yourself. Our character defects do NOT define who we are!


Top
 Profile  
 
Our Sponsors
 Post subject:
PostPosted: Wed Dec 05, 2012 4:51 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Sat Jan 01, 2011 12:59 pm
Posts: 1039
The question is, was the Suboxone helping her pain? And if so, does she really want to be off of it? Some docs insist on getting the patient "drug free" while ignoring the fact that people take long term medications for chronic conditions all the time. The advantage of Suboxone over other opiods is that it doesn't lead to ever-increasing tolerance. Patients can pretty much stay at a steady dose, and usually get to the point where they don't even feel the effects psychologically.
If your mom is sure she wants to be off it, she will have to find some other way of treating her pain, and like the other posters said, ride out the withdrawals. Depression is a huge factor in Sub withdrawal, especially for people with a history of depression. Any doctor worth his salt would have started her on an anti-depressant before stopping the Sub. Unless she is dead set against going back on, I would consult a new Sub doctor. She could even just go back on a low dose of Sub until she gets an AD in her system and then try tapering off again.
Good luck,
Lilly


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 4 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 3 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group